Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 41, NWS Milwaukee, WI
NWS Milwaukee, WI issued this severe thunderstorm warning at Jul 27, 2009, 4:22 PM CDT for Marquette County, Wisconsin. It was in force for 83 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 27, 2009, 4:22 PM CDT (21:22 UTC)
- Expired
- Jul 27, 2009, 5:45 PM CDT
- In force
- 83 min
- Issued by
- NWS Milwaukee, WI
- Area
- Storm-based polygon
County Marquette County, WI
The radar
The Milwaukee radar (KMKX), 114 km from the middle of the area, began a volume at 21:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 27, 5:01 PM CDT | HAIL 0.5 | 4 W Westfield, WI | |
| Jul 27, 5:06 PM CDT | TSTM WND DMG | Westfield, WI | SOME TREE DAMAGE |
| Jul 27, 5:40 PM CDT | TSTM WND DMG | Montello, WI | SOME TREE DAMAGE...ALONG WITH PEA SIZE HAIL |
| Jul 27, 5:48 PM CDT | TORNADO 1 | 3 Sw Montello, WI | TORNADO BEGAN ABOUT 2.9 SW OF MONTELLO IN MARQUETTE COUNTY AND TRACKED TO ABOUT 1.5 NW OF DALTON IN GREEN LAKE COUNTY...ENDING AROUND 616 PM. PATH LENGTH WAS APPROXIMATELY 9 MILES WITH A MAX PATH WIDTH OF ABOUT 100 YARDS. MAINLY TREE DAMAGE WAS NOTED ALONG THE |
| Jul 27, 5:53 PM CDT | TSTM WND GST 50 | 1 Se Glen Oak, WI |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 44 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 27, 2:41 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 9.4 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 74 J/kg
- Mixed-layer CIN
- -82 J/kg
- Mixed-layer LCL
- 1153 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 98 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KMKX 272122
SVRMKX
WIC077-272245-
/O.NEW.KMKX.SV.W.0041.090727T2122Z-090727T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
422 PM CDT MON JUL 27 2009
THE NATIONAL WEATHER SERVICE IN SULLIVAN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
MARQUETTE COUNTY IN SOUTH CENTRAL WISCONSIN
* UNTIL 545 PM CDT
* AT 423 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 17 MILES
NORTHWEST OF WESTFIELD...OR NEAR FRIENDSHIP...AND WAS MOVING EAST
AT 25 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
WESTFIELD BY 505 PM CDT...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.
LAT...LON 4394 8917 4388 8917 4388 8919 4381 8919
4381 8917 4377 8917 4376 8921 4377 8923
4364 8924 4364 8936 4373 8960 4398 8960
4398 8959 4399 8941
TIME...MOT...LOC 2123Z 291DEG 21KT 4401 8980
$$
GEHRING2 follow-up statements
000
WWUS53 KMKX 272136
SVSMKX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
436 PM CDT MON JUL 27 2009
WIC077-272245-
/O.CON.KMKX.SV.W.0041.000000T0000Z-090727T2245Z/
MARQUETTE WI-
436 PM CDT MON JUL 27 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR MARQUETTE COUNTY...
AT 434 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
6 MILES WEST OF SPRINGFIELD CORNERS...OR 10 MILES EAST OF
FRIENDSHIP...MOVING EAST AT 35 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
SPRINGFIELD CORNERS AND LAWRENCE BY 445 PM CDT...
WESTFIELD BY 450 PM CDT...
HARRISVILLE BY 455 PM CDT...
MONTELLO BY 505 PM CDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 9 PM. BE
PREPARED TO SEEK SHELTER AS THESE STORMS APPROACH YOUR LOCATION.
&&
LAT...LON 4394 8917 4388 8917 4388 8919 4381 8919
4381 8917 4377 8917 4376 8921 4377 8923
4364 8924 4364 8936 4373 8960 4398 8960
4398 8959 4399 8941
TIME...MOT...LOC 2134Z 291DEG 29KT 4396 8962
$$
MBK000
WWUS53 KMKX 272151
SVSMKX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
451 PM CDT MON JUL 27 2009
WIC077-272245-
/O.CON.KMKX.SV.W.0041.000000T0000Z-090727T2245Z/
MARQUETTE WI-
451 PM CDT MON JUL 27 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR MARQUETTE COUNTY...
AT 450 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
NEAR WESTFIELD...OR 15 MILES SOUTHWEST OF WAUTOMA...MOVING EAST AT 25
MPH. THE THUNDERSTORM EXTENDED WEST TO NEAR GRAND MARSH AND ADAMS.
THE SEVERE THUNDERSTORM WILL BE NEAR...
HARRISVILLE BY 500 PM CDT...
MONTELLO BY 515 PM CDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
&&
LAT...LON 4394 8917 4388 8917 4388 8919 4381 8919
4381 8917 4377 8917 4376 8921 4377 8923
4364 8924 4364 8936 4373 8960 4398 8960
4398 8959 4399 8941
TIME...MOT...LOC 2150Z 292DEG 22KT 4390 8949
$$
MBKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 3:28 PM CDT, 54 minutes earlier.
Area forecast discussion, Jul 27, 3:28 PM CDT, 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 328 PM CDT MON JUL 27 2009 .FORECAST FOCUS ON SEVERE THIS EVENING...CHANCES OF STORMS TUESDAY...THEN CONTINUED ACTIVE PATTERN INTO THE WEEKEND. .SHORT TERM /TONIGHT THROUGH THURSDAY/... COLD FRONT LOCATED OVER SERN MN TO NCRL IA THIS AFTERNOON WILL SAG SOUTHEAST ACROSS CWA TONIGHT. ATM HAS BECOME QUITE UNSTABLE LATE THIS AFTERNOON WITH MLCAPE VALUES APPROACHING 2000 J/KG...SBLI/S AROUND -7...AND MID LEVEL LAPSE RATES APPROACHING 7.0 C/KM. POOLING OF 65-70F DEW POINTS ALONG THE FRONT COULD ENHANCE THE INSTABILITY AS THE FRONT APPROACHES THIS EVENING. SOUNDINGS INDICATE A GOOD VEERING PROFILE...BUT WIND SPEEDS ARE SOMEWHAT WEAK THEREBY LIMITING BRN SHEAR VALUES TO AROUND 30 KNOTS. HOWEVER...30 KNOTS CAN CERTAINLY SUPPORT SOME SUPERCELLS THROUGH THIS EVENING. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN THREATS...HOWEVER AN ISOLATED TORNADO OR TWO CANNOT BE RULED OUT EITHER WITH DECENT LOW LEVEL SHEAR AND LOCALIZED INTERACTION WITH OUTFLOW BOUNDARIES. STORM MOTION IS PRETTY SLOW...SO WILL HAVE TO WATCH POTENTIAL FOR HEAVY RAINFALL AS WELL. THE FRONT WILL CLEAR THE CWA BY 12Z TUESDAY...BUT WILL REMAIN NEARBY ENOUGH TO WARRANT A CONTINUED MENTION OF CHANCE OF STORMS FOR THE MORNING. DRY AIR INFILTRATING SOUTH BY AFTERNOON SHOULD KILL ANY REMAINING CHANCES. RIDGE OF HIGH PRESSURE PUSHING OVERHEAD TUESDAY NIGHT WITH DEW POINTS POSSIBLY INTO THE 40S UNDER CLEAR SKIES WILL BRING A CHILLY NIGHT. MAV GUIDANCE SHOWS UPPER 40S FOR LOWS OVER SC WI...BUT WON/T GO QUITE THIS COOL YET. THE URBAN HEAT ISLAND OF MILWAUKEE METRO SHOULD KEEP THINGS IN THE LOW 60S. NEXT WAVE TO BE CONCERNED ABOUT COMES THURSDAY ACCORDING TO THE NAM AND GFS. ECMWF HAS NO SUCH WAVE. CONSISTENCY BETWEEN THE NAM AND GFS IS ACTUALLY PRETTY GOOD WITH BRINGING ANOTHER ROUND OF STORMS IN HERE BY AFTERNOON. CAN/T IGNORE THE CONSISTENCY BETWEEN THESE TWO MODELS...SO WILL CONTINUE WITH A CHANCE. .LONG TERM /THURSDAY NIGHT THROUGH MONDAY/... RETURN FLOW SETS UP FOR THE REST OF THE WEEK INTO NEXT WEEKEND. TEMPERATURES AND DEW POINTS WILL FINALLY REACH NEAR NORMAL LEVELS DURING THIS PERIOD. A NEARLY STATIONARY FRONT WILL SAG SOUTH INTO THE CWA SATURDAY AND REMAIN NEARBY THROUGH SUNDAY...BRINGING MORE CHANCES OF STORMS. BY EARLY NEXT WEEK...THE DRY AND COOL WEATHER REGIME CONTINUES WITH PESKY NORTHWEST FLOW. && .AVIATION...PREVAILING VFR CONDITIONS EXPECTED THROUGH TUESDAY. DIURNAL CUMULUS...SCATTERED TO BROKEN MID LEVEL CLOUDS...AND ISOLATED SHOWERS TO AFFECT TAF SITES UNTIL ABOUT 00Z TUESDAY. CONVECTION WITH LOCAL MVFR VISIBILITIES THEN POSSIBLE ALONG PASSING WARM FRONT AND COLD FRONT THIS EVENING...MAINLY BETWEEN 00Z AND 06Z TUESDAY. SOUTHWEST WINDS THEN SHIFT TO NORTHWEST AFTER COLD FRONTAL PASSAGE BETWEEN 12Z AND 15Z TUESDAY. SOME CONVECTION MAY LINGER NEAR KENW TUESDAY MORNING...BUT UNCERTAINTY WITH PLACEMENT KEEPS MENTION OUT OF TAFS FOR NOW. && .MKX WATCHES/WARNINGS/ADVISORIES... WI...NONE. LM...NONE. && SHORT/LONG TERM...BORGHOFF AVIATION/MARINE...WOOD
Hazardous weather outlook, Jul 27, 4:02 PM CDT, 20 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 402 PM CDT MON JUL 27 2009 WIZ046-047-051-052-056>060-062>072-280915- MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE- WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE- LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA- 402 PM CDT MON JUL 27 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN. .DAY ONE...TONIGHT THUNDERSTORMS ARE LIKELY THIS EVENING. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN HAZARDS. CHANCES FOR THUNDERSTORMS WILL DECREASE FROM NORTHWEST TO SOUTHEAST AFTER THE COLD FRONTAL PASSAGE LATER TONIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS MAY LINGER TUESDAY MORNING ACROSS SOUTHEAST WISCONSIN. THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY NIGHT AND THURSDAY...AND AGAIN FRIDAY NIGHT THROUGH SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED THIS EVENING. LMZ643>646-280915- SHEBOYGAN TO PORT WASHINGTON WI- PORT WASHINGTON TO NORTH POINT LIGHT WI- NORTH POINT LIGHT TO WIND POINT WI- WIND POINT WI TO WINTHROP HARBOR IL- 402 PM CDT MON JUL 27 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN. .DAY ONE...TONIGHT THUNDERSTORMS ARE LIKELY THIS EVENING. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN HAZARDS. CHANCES FOR THUNDERSTORMS WILL DECREASE FROM NORTHWEST TO SOUTHEAST AFTER THE COLD FRONTAL PASSAGE LATER TONIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS MAY LINGER TUESDAY MORNING ACROSS THE NEARSHORE AND OPEN WATERS OF LAKE MICHIGAN. THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY NIGHT AND THURSDAY...AND AGAIN FRIDAY NIGHT THROUGH SUNDAY. WOOD WWW.WEATHER.GOV/MKX
In the hours before
Special weather statement, Jul 27, 3:19 PM CDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 319 PM CDT MON JUL 27 2009 WIZ046-047-056-057-272115- COLUMBIA-GREEN LAKE-MARQUETTE-SAUK- 319 PM CDT MON JUL 27 2009 ...SEVERE THUNDERSTORM MOVING TOWARD WESTFIELD AREA... AT 313 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 43 MILES NORTHWEST OF WISCONSIN DELLS NEAR THE TOWNS OF WARRENS AND MATHER...MOVING SOUTHEAST AT 25 MPH. THIS THUNDERSTORM MAY BE NEAR THE WESTFIELD AREA BETWEEN 430 PM CDT AND 500 PM CDT. IF THIS THUNDERSTORM MAINTAINS ITS CURRENT INTENSITY...HAIL EXCEEDING ONE INCH WOULD BE LIKELY AS WELL AS STRONG WIND GUSTS...FREQUENT CLOUD TO GROUND LIGHTNING AND BRIEF HEAVY DOWNPOURS. RESIDENTS IN THE WESTFIELD AND SURROUNDING AREAS SHOULD KEEP AN EYE TO THE NORTHWEST HORIZON...AND BE READY TO SEEK SHELTER QUICKLY. A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 9 PM CDT. MBK
Special weather statement, Jul 27, 4:17 PM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 417 PM CDT MON JUL 27 2009 WIZ046-047-056-057-272215- COLUMBIA-GREEN LAKE-MARQUETTE-SAUK- 417 PM CDT MON JUL 27 2009 ...STRONG THUNDERSTORM MOVING TOWARD LAWRENCE AND WESTFIELD AREAS... AT 410 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 24 MILES NORTH OF WISCONSIN DELLS NEAR THE TOWNS OF ADAMS AND FRIENDSHIP...MOVING EAST TO SOUTHEAST AT 25 MPH. THIS THUNDERSTORM IS SHOWING SIGNS OF WEAK ROTATION IN THE LOWEST LEVELS. IF IT CONTINUES TO STRENGTHEN...A SEVERE THUNDERSTORM WARNING OR POSSIBLY A TORNADO WARNING WILL BE ISSUED FOR PORTIONS OF MARQUETTE COUNTY. PENNY SIZE HAIL...WINDS GREATER THAN 40 MPH...BRIEF HEAVY DOWNPOURS...ARE LIKELY WITH THIS STORM. * THE THUNDERSTORM WILL BE NEAR... WESTFIELD BY 445 PM CDT... 6 MILES WEST OF PRINCETON BY 515 PM CDT... ANOTHER STRONG TO SEVERE THUNDERSTORM WAS LOCATED NEAR SPARTA...MOVING TO THE SOUTHEAST. THIS THUNDERSTORM MAY AFFECT PORTIONS OF SAUK COUNTY AFTER 450 PM CDT. A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 9 PM CDT. SEEK SHELTER SHOULD THESE THUNDERSTORMS APPROACH YOUR LOCATION. MBK
The office that day
Everything else NWS Milwaukee, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 5:04 PM CDT | Tornado Warning | MKX | Marquette | 71 min |
| Jul 27, 5:57 PM CDT | Tornado Warning | MKX | Columbia, Green Lake, Marquette | 63 min |
| Jul 27, 6:02 PM CDT | Tornado Warning | MKX | Iowa, Sauk | 73 min |
| Jul 27, 6:13 PM CDT | Tornado Warning | MKX | Dodge, Fond du Lac, Washington | 40 min |
| Jul 27, 6:15 PM CDT | Flash Flood Warning | MKX | Iowa, Sauk | 3 hr |
| Jul 27, 6:39 PM CDT | Tornado Warning | MKX | Columbia, Dodge | 36 min |
| Jul 27, 6:59 PM CDT | Severe Thunderstorm Warning | MKX | Iowa, Lafayette | 61 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.